Print This Page

Sexual Side Effects Are Common

  • Currently 3.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.6/5 (22 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I am taking fluoxetine for depression and something unsettling is happening. After years of a satisfying sex life, I am now unable to achieve orgasm.

I asked my doctor if this could be a side effect of the medicine but he was not very forthcoming. He offered to prescribe a different antidepressant but he wasn't very reassuring that it would be substantially better.

I still can't believe that this could be a complete coincidence. Are there any antidepressants that don't screw up your sex life? I have to take an antidepressant or I fall off a cliff psychologically.

A. The vast majority of antidepressants can, according to the FDA, affect "sexual desire, sexual performance and sexual satisfaction." Many make it difficult to achieve orgasm. That is especially true for SSRI (selective serotonin reuptake inhibitors) antidepressants like fluoxetine, paroxetine and sertraline. Newer antidepressants such as Celexa, Cymbalta, Lexapro and venlafaxine are also capable of interfering with a satisfying sex life.

You may want to ask your doctor about Wellbutrin (bupropion). This antidepressant works differently from all other antidepressants. It affects dopamine receptors rather than interacting primarily with the neurochemical serotonin the way SSRI-type antidepressants do. Bupropion does not appear to lower libido or interfere with orgasm.

In one study it was actually found to restore sexual function. Subjects with low libidos were recruited and split into two groups. Half were given a sugar pill and half received bupropion. Within two weeks those on bupropion began to report more interest in sex. After three months, over half of them were making love more often. One of the researchers reported that "the effects we saw in several women who'd had trouble having orgasms were stunning."

Another scientist, Helen Kaplan, who was director of the human sexuality program at Cornell Medical Center in New York City at the time, noted that "Wellbutrin is really the first sensible sexual stimulant we've ever had."

A more recent study of people with type 2 diabetes and depression concluded that, "Bupropion treatment of major depressive disorder had few sexual side effects and was associated with significant improvements in sexual functioning."

Bupropion is not without side effects. Learn more about them here. Many visitors to this website have reported problems with some generic formulations of bupropion. You can read their stories by clicking on this link.

If you would like more information about how drugs can affect human sexuality, you can download our FREE guides on this topic. Don't be fooled by the $2 or $3 listed fee. They really are FREE: that means $0.00

They include:

Drugs That Affect Sexuality

Female Sexuality

Treating Sexual Dysfunction

  • Currently 3.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.6/5 (22 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

I have family members taking this drug. Keep me posted on these side effects. Thanks.

You should try an elimination diet. Many people with Celiac report having depression, on my it was almost deadly. Gone Gluten free eliminated my depression. If I accidentally eat Gluten I feel the change in my mood and some of the physical side effects.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.